MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD GREEN

INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD GREEN
Model Number 48360G-10
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code Tissue Breakdown (2681)
Date of Event 03/03/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci assisted esophagectomy, there was a tissue push during stapling with the sureform 60.The tissue was pushed out of the jaws by the knife.The stapler was thoroughly checked for any "residual" staples in the mouth.The procedure was completed robotically.
 
Additional Manufacturer Narrative
No product has been returned to intuitive surgical, inc.(isi) for evaluation.An advanced stapler log review shows the instrument was installed on the system 9 times and fired 9 green reloads.On install 1, the first clamp was successful, and the firing was completed with 1 pause for compression.On installs 2-8, the first clamp was successful, and the firings were each completed with no pauses for compression.On install 9, the first clamp was successful, but was followed by a firing failure.The firing stopped at near completion; as represented in the system logs with an error.Approximately 1 minute later, the system detected the use of the grip release tool multiple times and the instrument was force expired as a result which is also represented by two error codes.As the e-stop was not utilized prior to the use of the grip release, multiple instances of an error code were seen.The instrument was then removed and not used again in the procedure.There were no additional errors pertaining to the use of these staplers in the system logs.A video clip was sent in for analysis and this video appears consistent with a tissue pushout, where the force along the stapler jaws by tissue exceeds the stapler's ability to grasp and retain tissue, causing it to slide out of the jaws during a fire.This video shows the sureform 60 instrument being clamped onto unspecified tissue and attempted to fire with a green reload.I do see sutures and potentially another staple line in the view.We do know that obstructions such as suture or previous staple lines may increase the likelihood of tissue pushout events.We warn against crossing such obstructions with the stapler in our user manual.The stapler pauses twice for compression, as expected, followed by the tissue pushout.Some staples are formed, and others are insufficiently formed in tissue.We do have an ongoing mcf open to address the occurrence of tissue pushout.
 
Additional Manufacturer Narrative
Updated: h2, h10.The surgeon fired a sureform 60 green reload during to create the top end formation of the gastric tube when this event occurred.The target tissue was the stomach fundus.The tissue was not calcified, nor was there tissue tension or bunching.The surgeon selected this color reload as it is routine for this indication.It was reported that the sureform 60 stapler instrument did work during this procedure.However, during this event, the green reload was fired on the fundus and experienced a leak.No errors or messages were received during this event.There were no clamping issues associated with this reload fire.No bleeding was observed from the staple line and no unplanned tissue removal was performed due to this event.The surgeon sutured the staple line to resolve the leak and continued the procedure.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Updated fields: d9, h2, h3, h6, h11.The sureform-60 stapler instrument was analyzed and found to have failed mechanical engagement during in-house testing.The parameters of the engagement failures indicate that the roll axis engagement failures are due to the corrosion observed on the roll bearings.The instrument inputs failed to engage with the in-house system's sterile adapter on quantity 3 of three (3) attempts, preventing the instrument from entering into following.The error logs for the system installs displayed an error code with parameters indicating that the roll axis engagement failures was due to the corrosion observed on the roll bearings.Additional observations related to the customer-reported event is that the instrument was found to have 1 firing failure on the 10th firing with a green reload based on digital signal processor (dsp) log review.A check of the master supervisory controller (msc) logs revealed the following code entries: grip release tool detected, instrument manual grip release misuse, and tool invalid reason: tool force expired.After resetting the radio-frequency identification (rfid)-chip, the instrument was found to have failed mechanical engagement.The sureform-60 green reload was returned with the stapler sureform 60 bearing batch #: k16241010-0372.Both the reload line and the reload itself were free from any deformities or abnormalities.Upon further inspection, no additional issues were identified.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
STAPLER 60 RELOAD GREEN
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21959474
Report Number2955842-2025-18404
Device Sequence Number15771587
Product Code GDW
UDI-Device Identifier10886874113841
UDI-Public(01)10886874113841(10)NA
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Notification,Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48360G-10
Device Catalogue Number48360G
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/06/2025
Supplement Date Received by Manufacturer07/15/2025
08/28/2025
Initial Report FDA Received Date05/05/2025
Supplement Report FDA Received Date07/28/2025
09/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/25/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2022-02-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown